Seizure possibly associated with fluvoxamine.

Abstract

OBJECTIVE To inform clinicians of the possibility that seizures due to therapeutic doses of fluvoxamine may not be as rare as previously considered. CASE SUMMARY A 49-year-old white man with schizoaffective disorder and a past history of seizures secondary to head trauma had been seizure-free for approximately 10 years. Fluvoxamine therapy was begun due to increasing obsessive-compulsive behavior. Despite receiving anticonvulsants for his mood disorder, the patient had a breakthrough seizure. There were no underlying medical conditions that might have induced this seizure. No further seizures occurred after he was placed on a higher dosage of the anticonvulsants. The obsessive-compulsive behavior improved considerably as a result of fluvoxamine treatment. DISCUSSION The patient presented here developed a seizure with a therapeutic dosage of fluvoxamine; seizures associated with this agent have occurred more often with overdose. Multiple factors such as a prior history of seizures, head trauma, and concurrent treatment with other psychotropic agents are considered in this case report. CONCLUSIONS Despite the relatively safe and benign adverse effect profile of the selective serotonin-reuptake inhibitors such as fluvoxamine, clinicians should be cautious about seizures as an adverse effect, especially when the patient has even a remote history of seizure or head trauma.

Cite this paper

@article{Kim2000SeizurePA, title={Seizure possibly associated with fluvoxamine.}, author={Kye Y Kim and Jessica M Craig and Joanne M Hawley}, journal={The Annals of pharmacotherapy}, year={2000}, volume={34 11}, pages={1276-8} }